Can a UTI cause a flare of PMR/GCA ?

A week before C/mas I had a urine infection. ESR raised to 21 and CRP 11.

I have finished a course of biotics and now feel fine in that department. However I am now experiencing PMR/GCA pain, and feeling unwell. I was doing so well on the slow taper and got to 10mgs, the lowest I have got to in ages until this UTI. I have had to up my Pred, to 15mgs [ 2 days a go ] which seems to be OK at the moment. How long should I stay on this dose before reducing again , Or should I wait and ask for a blood test before reducing ? I usually cope with these flare ups [ 16 years on Pred ] and deal with the dosing without seeing the Dr, but just recently I have lost the plot. Maybe the UTI has sent me doo lally ??

5 Replies

oldestnewest
  • UTIs do send you doolally - they are the commonest cause of confusion in the elderly! Not that I'm suggesting you are either of those things!

    It used to be said that if you had an infection of any sort the pred dose should be raised a bit to cover the stress on your body, now they rarely seem to say that. I've got something that is giving me sore upper arms and thighs - just like my PMR started 11 years ago - and I feel rubbish. I hadn't increased but I think I shall try a bit more tonight and see if the soreness goes away. I'd been good on 4mg for months and months, tried for 3mg and failed at 3 and 4 on alternate days. The GP agreed that 5mg was a good place to spend the winter - and I really don't want to have to go higher.

    Usually if you have to raise the dose to rub out a bit of a flare you can go back to the previous dose fairly quickly, depending on how long you have to stay at the higher dose. But if you find your bloods a good guide it seems a shame to waste that bit of information. I suspect it all depends a bit on whether it is just the removal of your usual pred dose that is the problem or whether it causes a real flare if you reduce faster.

    What a shame - down to a low dose, xmas and all.

  • With hindsight I should have raised my Pred, earlier whilst waiting for the result of the urine sample to come back [ which took a week so a delay in treatment], the b/test came back sooner so I knew there was some inflammation, and I do have CKD. Like I said the UTI must have sent me doolally and I wasn't thinking straight.

    I also had another biopsy on my face the same week of the UTI for recurring Bowen's disease, so all been a bit stressful.

    I think I will ask for another b/test before reducing my Pred. Like you say "Its a shame to waste the guide of the b/test"

    I have noticed that my gallbladder problems are a lot better on a higher dose of Pred,! I suppose its all to do with inflammation ? I will mention it to the Gastro when I see him in Jan. as I may have to have the gallbladder removed. I now think the Pred has been masking a lot of my gallbladder problems.

    I hope you will feel better on a little more of the devils drug !!!

    You may call me elderly I'm 71 in Jan.

  • A neighbour said the other day she is old - she is well over 80, still riding her bike into the village and definitely not old! I said no - old is 10 years older than you are now, which is middle aged. And that is a movable feast - always 10 years ahead...

    It is interesting - gall bladder problems seem to be quite common in PMR/GCA-ers.

  • I had a UTI diagnosed early October . I had been on 10 mg pred for about 7 months. My ESR went to 40 and CRP to 27- higher than they were when first diagnosed! Raised my pred to 12.5 mg, and was on antibiotic, which both helped me feel much better.

    From there I Dropped the pred .5 mg every 10 days for several doses, now dropping about every 20 days. I'm at 8.5mg going into the new year.

    I will move forward very carefully from here, and will likely need to stay at each dose a bit (or a lot!) longer.

  • Hello

    These UTIs are not good are they ? I was surprised to see how high your inflammatory markers had risen!! Like you the antibiotics and higher dose of Pred helped, I did go a bit higher than you [ 15mgs ] as I couldn't even put my head on the pillow due to the head pain, [ GCA ]

    I do have stage 3 kidney disease and last year I was diagnosed with sever vaginal atrophy I was told that the UTIs are probably due to that , but didn't think they [ UTIs ] would give me a flare of PMR/GCA.

    I will be going on even a slower taper till I reach 10 mgs again then stay on that, I feel like Iv'e been on a roller coaster for 16 years, as Iv'e never been off Pred. don't suppose I ever will.

You may also like...